Retina: sildenafil and the retina: practice question

A Ophthalmology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Ophthalmology · Retina: sildenafil and the retina

Sample item

A man taking sildenafil reports a transient bluish tinge to everything he sees about an hour after the dose. Which mechanism explains this?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Cross-inhibition of PDE6 in rods and cones

Sildenafil is selective for PDE5 but at higher levels also inhibits PDE6, the phosphodiesterase of the phototransduction cascade. This transiently alters colour processing and causes cyanopsia, which usually resolves as the drug level falls.

Option by option

  • A. Cross-inhibition of PDE6 in rods and cones (correct)

    Correct. PDE6 inhibition in photoreceptors changes phototransduction and colour perception.

  • B. Accumulation of drug in the retinal pigment epithelium

    Accumulation of drug in the RPE melanin is the mechanism proposed for chloroquine toxicity.

  • C. Depletion of retinol needed for rhodopsin regeneration

    Retinol depletion causes night blindness in vitamin A deficiency, not a blue tinge.

  • D. Blockade of sodium channels in the optic nerve

    Optic nerve sodium channel blockade is not the mechanism of this effect.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Ophthalmology questions

Questions about this Ophthalmology question

What is the answer to this Ophthalmology question?

The best answer is A, Cross-inhibition of PDE6 in rods and cones. Sildenafil is selective for PDE5 but at higher levels also inhibits PDE6, the phosphodiesterase of the phototransduction cascade.

Why is "Accumulation of drug in the retinal pigment epithelium" not the answer?

Accumulation of drug in the RPE melanin is the mechanism proposed for chloroquine toxicity.

Why is "Depletion of retinol needed for rhodopsin regeneration" not the answer?

Retinol depletion causes night blindness in vitamin A deficiency, not a blue tinge.

Why is "Blockade of sodium channels in the optic nerve" not the answer?

Optic nerve sodium channel blockade is not the mechanism of this effect.

What concept does this question test?

It tests Retina: sildenafil and the retina in Ophthalmology. This transiently alters colour processing and causes cyanopsia, which usually resolves as the drug level falls.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Retina: sildenafil and the retina?

Group the red eye by what to examine and what the pupil does. Then use the flashcards and the other Ophthalmology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.